Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 246, NWS Tallahassee, FL

July 21, 2017Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2017, 3:44 PM CDT for Houston County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 3:44 PM CDT (20:44 UTC)
Expired
Jul 21, 2017, 4:30 PM CDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Houston County, AL

The radar

The Ft Rucker radar (KEOX), 24 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:56 PM CDTTSTM WND DMG2 Se Kinsey, ALSEVERAL TREES REPORTED DOWN IN KINSEY AND WEBB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS52 KTAE 212044
SVRTAE
ALC069-212130-
/O.NEW.KTAE.SV.W.0246.170721T2044Z-170721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
344 PM CDT FRI JUL 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  North central Houston County in southeastern Alabama...

* Until 430 PM CDT

* At 344 PM CDT, a severe thunderstorm was located near Webb, or near
  Dothan, moving north at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dothan, Midland City, Kinsey, Ashford, Cowarts, Webb, Avon, Enon,
  Ardilla, Smyrna and Kelly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3131 8525 3117 8525 3116 8539 3129 8548
      3129 8542 3131 8542
TIME...MOT...LOC 2044Z 173DEG 8KT 3124 8534 

HAIL...1.25IN
WIND...60MPH
 
$$

38-GODSEY
2 follow-up statements
580 
WWUS52 KTAE 212102
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
402 PM CDT FRI JUL 21 2017

ALC069-212130-
/O.CON.KTAE.SV.W.0246.000000T0000Z-170721T2130Z/
Houston AL-
402 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL HOUSTON COUNTY...

At 402 PM CDT, a severe thunderstorm was located near Webb, or near
Dothan, moving north at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dothan, Midland City, Kinsey, Ashford, Cowarts, Webb, Avon, Enon,
Ardilla, Smyrna and Kelly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3131 8525 3117 8525 3116 8539 3129 8548
      3129 8542 3131 8542
TIME...MOT...LOC 2102Z 173DEG 6KT 3125 8534 

HAIL...1.00IN
WIND...60MPH
 
$$

38-GODSEY
499 
WWUS52 KTAE 212123
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
423 PM CDT FRI JUL 21 2017

ALC069-212133-
/O.EXP.KTAE.SV.W.0246.000000T0000Z-170721T2130Z/
Houston AL-
423 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOUSTON COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits, therefore the warning will be allowed to expire.  However 
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Tallahassee.

&&

LAT...LON 3131 8525 3117 8525 3116 8539 3129 8548
      3129 8542 3131 8542
TIME...MOT...LOC 2123Z 173DEG 8KT 3129 8535 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:29 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 2:29 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 PM EDT Fri Jul 21 2017

.NEAR TERM [Through Tonight]...

Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.

Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.

Showers and thunderstorms will diminish right around sunset, and
are expected to redevelop over the northern Gulf after midnight.
Overnight lows will dip in the lower to middle 70s.

.SHORT TERM [Saturday Through Sunday Night]...

As a shortwave moves through the Great Lakes region, the eastern
CONUS trough will gradually amplify into the Tennessee Valley and
the Mid-Atlantic. At the surface, westerly flow over the
Appalachians will result in lee troughing into the Southeast.
Locally, however, it appears as though these features won't have
much of an effect. Instead afternoon convection will continue to
be driven by the seabreeze fronts. PoPs will be near normal (in
the 40-60% range) for the southwesterly steering flow regime.
Highs are forecast to be in the lower 90s with heat indices in the
upper 90s to near 100 degrees.

.LONG TERM [Monday Through Friday]...

The aforementioned upper-level and surface troughs will be at
their closest point to the region on Monday and will mix with the
Gulf seabreeze fronts to result in slightly above average PoPs.
Thereafter, the trough will lift northeast with ridging taking
over once again. PoPs should be near normal during the week,
forced by the Gulf and Atlantic seabreeze fronts. High will
continue to remain in the lower to middle 90s each day.

&&

.AVIATION [Through 18Z Saturday]...

SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.

&&

.MARINE...

Relatively light winds and low seas will prevail over the next
several days. Minor wind and chop enhancements near the coast in
the afternoon seabreeze will be possible each day. Showers and
thunderstorms will be most likely between midnight and noon.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected.

&&

.HYDROLOGY...

A typical summertime scattering of storms is not expected to
produce any river flooding. Isolated minor flooding could be
possible in urban locations under slow moving storms.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  75 /  10  60  10  60  20
Panama City   78  87  78  87  79 /  20  30  30  40  30
Dothan        74  91  74  90  74 /  20  40  20  40  20
Albany        74  93  74  91  74 /  20  30  20  30  20
Valdosta      74  93  74  92  75 /  20  40  10  40  20
Cross City    73  90  74  89  74 /  30  50  40  60  20
Apalachicola  77  87  78  87  78 /  20  40  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey/Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jul 21, 2:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
303 PM EDT FRI JUL 21 2017

FLZ017-211945-
Leon FL-
303 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEON COUNTY IN THE
FLORIDA BIG BEND UNTIL 345 PM EDT...

At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Havana, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Tallahassee Coml Airport.

&&

LAT...LON 3047 8441 3048 8440 3051 8440 3052 8439
      3057 8438 3058 8437 3060 8433 3062 8432
      3064 8430 3067 8431 3068 8429 3068 8426
      3052 8418
TIME...MOT...LOC 1902Z 349DEG 7KT 3062 8433

38-GODSEY
Local storm report, Jul 21, 2:10 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     AMSTERDAM               30.73N 84.43W
07/21/2017                   DECATUR            GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
            AMSTERDAM.

&&

LAHR
Local storm report, Jul 21, 2:14 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     CALVARY                 30.72N 84.35W
07/21/2017                   GRADY              GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREES DOWN IN GRADY COUNTY ALONG
            HWY 111 NEAR CALVARY.

&&

LAHR
Special weather statement, Jul 21, 2:54 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT FRI JUL 21 2017

FLZ011-GAZ155-212045-
Jackson FL-Seminole GA-
354 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY IN
THE FLORIDA PANHANDLE AND WESTERN SEMINOLE COUNTY IN SOUTHWESTERN
GEORGIA UNTIL 445 PM EDT/345 PM CDT/...

At 353 PM EDT/253 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 12 miles southwest of Donalsonville,
moving northwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Malone, Greenwood, Bascom, Steam Mill, Desser, Lovedale, Haynes,
Drakes Still, Dellwood, Two Egg, Hornsville, Fairchild, Chipola
Terrace, Buena Vista and Marianna Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8517 3100 8500 3091 8484 3074 8491
      3084 8526
TIME...MOT...LOC 1953Z 115DEG 10KT 3087 8497

38-GODSEY
Local storm report, Jul 21, 3:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     7 N TALLAHASSEE REGIONA 30.50N 84.35W
07/21/2017                   LEON               FL   NWS EMPLOYEE

            TREE DOWN BLOCKING FRED GEORGE ROAD NEAR SPRINGWOOD
            ELEMENTARY

&&

ADL
Local storm report, Jul 21, 3:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     5 NNE TALLAHASSEE       30.51N 84.25W
07/21/2017                   LEON               FL   LAW ENFORCEMENT

            FLORIDA HIGHWAY PATROL WEBSITE REPORTS TREES AND POWER
            LINES DOWN IN KILLEARN CENTER.

&&

LAHR

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:00 PM CDTSpecial Weather StatementTAECoffee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.